MAUDE Adverse Event Report: STERILMED, INC. HARMONIC SCALPELS/SHEARS; ELECTROSURG, CUTTING/COAGULATION ACC, LAPAROSCOPIC/ENDOSCOPIC, REPROCESS

STERILMED, INC. HARMONIC SCALPELS/SHEARS; ELECTROSURG, CUTTING/COAGULATION ACC, LAPAROSCOPIC/ENDOSCOPIC, REPROCESS
Model Number HAR36R
Medical Device Problem Codes Melted (1385); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/18/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has not yet been returned for analysis.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's ref.No: (b)(4).
 
Event or Problem Description
It was reported that a patient underwent a laparoscopy procedure with a reprocessed harmonic scalpels/shears and a plastic piece on the blade melted off the device and then adhered to the ovary.Surgeon was able to remove the piece successfully.The device passed pre-test and was working normally prior to the issue.The generator did not show any error messages.The device was changed to an alternative device and the procedure was completed without patient consequence.It was noted that the intent of the procedure was altered, however exact details on how it was altered has not yet been received.
 
Additional Manufacturer Narrative
It was reported that a patient underwent a laparoscopy procedure with a reprocessed harmonic scalpels/shears and a plastic piece on the blade melted off the device and then adhered to the ovary.Surgeon was able to remove the piece successfully.The device was returned for investigation and it was observed that the tissue pad was melted, and the account returned the fragment stuck to a piece of adhesive tape.Per the failure modes and effects analysis (fmea), this melting was likely due to "activation of device without tissue between the blade and the pad." the presence of melting on the pad, as well as observed contaminants on parts of the jaw, is indicative that the device was still actuated within the operative field after sealing had been completed.Continuing to actuate and operate the device in this manner, could adversely melt the tissue pad and affect the functionality of the device.The device was attached to the gen11 generator.The device was identified, and the system display showed that it was ready for device usage.As the pad was melted and there was a returned tissue pad fragment, the reported issue is confirmed.However, as the device was being handled at the time of the observed failure, no conclusion as to the cause for the reported issue is determined.The fmea lists operator error, activation of device without tissue between blade and pad as possible causes.The device history record for lot 2035488 was reviewed and there were no observed discrepancies.The device passed all visual and functional criteria prior to being distributed to the customer.A manufacturing record evaluation was conducted and there were no identified nonconformances.E1.Initial reporter phone number added.Manufacturer's ref.No: (b)(4).
 
Additional Manufacturer Narrative
The product analysis lab received the device for evaluation.The analysis has begun but is not completed at this time.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's ref.No: (b)(4).

Brand Name
HARMONIC SCALPELS/SHEARS
Common Device Name
ELECTROSURG, CUTTING/COAGULATION ACC, LAPAROSCOPIC/ENDOSCOPIC, REPROCESS
Manufacturer (Section D)
STERILMED, INC.
5010 cheshire parkway
ste 2
plymouth MN 55446
MDR Report Key9829772
Report Number2134070-2020-00003
Device Sequence Number19023787
Product Code NUJ
UDI-Device Identifier10888551045117
UDI-Public10888551045117
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K161086
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/19/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/17/2021
Device Model NumberHAR36R
Device Catalogue NumberHAR36R
Device Lot Number2035488
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/12/2020
Initial Date Received by Manufacturer 02/19/2020
Supplement Date Received by Manufacturer03/12/2020
04/09/2020
Initial Report FDA Received Date03/13/2020
Supplement Report FDA Received Date04/09/2020
04/16/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1